Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS New Orleans, LA

February 21, 2003Pointe Coupee Parish, West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 21, 2003, 6:05 PM CST for Pointe Coupee Parish, West Feliciana Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2003, 6:05 PM CST (00:05 UTC)
Expired
Feb 21, 2003, 6:30 PM CST
In force
25 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 3:40 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WUUS54 KLIX 220005
SVRNEW
LAC077-125-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
604 PM CST FRI FEB 21 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ROADS
  WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF ST. FRANCISVILLE

* UNTIL 630 PM CST

* AT 601 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER NEW ROADS...MOVING NORTHEAST AT 45 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3055 9143 3067 9158 3100 9131 3100 9119
          3079 9124 3067 9132

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:10 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 21, 3:10 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
310 PM CST FRI FEB 21 2003

LATEST MSAS SHOWS A DISTINCT EQUIVALENT POTENTIAL TEMPERATURE
GRADIENT WITH THE STABLE AIR AT THE SURFACE OVER SOUTH MISSISSIPPI
AND UNSTABLE AIR OVER EXTREME SOUTHEAST....SOUTH CENTRAL AND
SOUTHWEST LOUISIANA. THE BOUNDARY WAS LOCATED FROM MOBILE BAY TO
JUST SOUTH OF THE NEW ORLEANS METRO AREA LAFAYETTE. DEWPOINT
READINGS WERE IN THE 55 TO 60 WITH EAST WINDS NORTH OF THE BOUNDARY
WHILE DEWPOINT READINGS WERE AROUND 70 WITH GUSTY SOUTH WINDS SOUTH
OF BOUNDARY NEAR PATTERSON. IR SATELLITE IMAGERY CONTINUED TO SHOW
THE COLDER CLOUD TOPS OVER SOUTH MISSISSIPPI AND RADAR SHOWS THE
SHOWERS AND THUNDERSTORMS DRIFTING NORTH INTO MISSISSIPPI. IR
SATELLITE IMAGERY ALSO SHOWED THE UPPER LEVEL LOW JUST EAST OF THE
BIG BEND OF TEXAS.

ALL OF THE SHORT RANGE MODELS ARE HAVING PROBLEMS WITH THE SURFACE
MOISTURE FIELDS AND WIND FIELDS. THE PROBLEM IS TURNING THE WINDS TO
THE SOUTHEAST TOO FAST THIS AFTERNOON. THE OUTFLOW BOUNDARY FROM THE
LINE OF STORMS THIS MORNING MAY HAVE HAMPERED THE WARM AIR
ADVECTION...ERGO LOW AFTERNOON TONIGHT. AS THE UPPER LEVEL LOW AND
SURFACE LOW PUSHES EAST NORTHEAST AND PUSH A PRE-FRONTAL TROUGH
ACROSS THE FORECAST AREA TONIGHT. WITH THIS BOUNDARY SO FAR
SOUTH...EAST TO SOUTHEAST WINDS NEAR THIS BOUNDARY MAY IMPROVE
DIRECTIONAL SHEAR WITH THE SOUTHWEST UPPER LEVELS WINDS OF 100
KNOTS. THE BOUNDARY POSITION IS UNCERTAIN AT THIS TIME. DEFINITELY
SOUTH OF BOUNDARY IN THE WARM SECTOR...ROTATING SUPERCELL ARE
POSSIBLE AND PROBABLE. ERGO...TORNADO WATCHES OVER THE FORECAST AREA
ARE LIKELY.

18Z SOUNDING AT LIX INDICATED A STABLE BUT MOIST SOUNDING. PW VALUES
WERE AROUND 1.7 INCHES WHEREAS THE LIFTED INDEX WAS PLUS 9. MOST
AREAS HAVE RECEIVED A GENERAL 2 TO 3 INCHES WITH SOME ISOLATED
AMOUNTS NEAR 5 INCHES. ADDITIONAL RAINFALL OF 2 TO 4 INCHES WILL
OCCUR WITH THE SCATTERED TO NUMEROUS THUNDERSTORMS AHEAD OF THE
SQUALL LINE/PRE-FRONTAL TROUGH TONIGHT AND IN THE SQUALL LINE.
WESTERLY WINDS AFTER THE PRE-FRONTAL PASSAGE SLIGHTLY AFTER
MIDNIGHT.

WITH THE PASSAGE OF THE UPPER LEVEL LOW SO FAR SOUTH...WRAP-AROUND
IS POSSIBLE SATURDAY MORNING AND WILL MAINTAIN POPS. ZONAL FLOW WILL
TAKE OVER. HIGH PRESSURE WILL MOVE WEST TO EAST ACROSS THE NORTH
GULF SATURDAY THROUGH SUNDAY NIGHT. MOISTURE RETURN WILL BE LIMITED
AND SEE NO REAL METEOROLOGICAL REASONING TO REINSERT RAIN CHANCES
MONDAY. A MASSIVE SURFACE HIGH IS EXPECTED TO BUILD OVER THE CENTRAL
CONUS MONDAY THROUGH WEDNESDAY. A DEVELOPING UPPER LEVEL TROUGH OVER
THE ROCKIES WILL ADVECT MOISTURE OVER THE AREA WEDNESDAY. THIS
TROUGH WILL TRACK EAST. THE ASSOCIATED SURFACE LOW WILL TRACK AND
DRAG A COLD FRONT ACROSS THE AREA THURSDAY. WILL INSERT RAIN CHANCES
THURSDAY.

HERE ARE SOME NUMBERS TO PONDER...

MCB 53/58/39/66 +300
BTR 54/60/40/68 +300
MSY 56/63/46/67 +200
GPT 58/61/44/64 +300

.NEW...SMALL CRAFT ADVZY...COASTAL WATERS KPQL TO INTRACOASTAL CITY
       INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...FLOOD WATCH LAZ034>040-046>050-056>070
MS...FLOOD WATCH MSZ068>071-077-080>082

18
Hazardous weather outlook, Feb 21, 1:42 PM CST, 4 hours 23 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221300-

HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION...
NATIONAL WEATHER SERVICE NEW ORLEANS LA
100 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL DISTURBANCE ALONG WITH AN ASSOCIATED COLD FRONT
AT THE SURFACE IS EXPECTED TO MOVE THROUGH THE CENTRAL GULF COAST
REGION LATE THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. NUMEROUS
SHOWERS AND THUNDERSTORMS WILL CONTINUE AHEAD OF THE APPROACHING
FRONT. AS THE SURFACE LOW PUSHES EAST...AN ASSOCIATED PRE-FRONTAL
TROUGH WILL SWEEP ACROSS THE AREA TONIGHT. A LINE OF STRONG
THUNDERSTORMS WITH VERY HEAVY RAINFALL IS EXPECTED ALONG THE
PRE-FRONTAL TROUGH TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. SOME STORMS MAY REACH SEVERE THRESHOLDS LATER THIS
AFTERNOON AND TONIGHT. A SIGNIFICANT DAMAGING WIND EVENT WITH A FEW
STRONG TORNADOES ARE POSSIBLE. THE GREATEST SEVERE WEATHER THREAT
WILL OCCUR BETWEEN 5 PM LATE THIS AFTERNOON AND 3 AM SATURDAY
MORNING.

A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI THROUGH TONIGHT. SOME AREAS NORTH OF BATON ROUGE AND
EXTREME SOUTHWEST MISSISSIPPI HAVE ALREADY RECEIVED 3 TO 4 INCHES OF
RAIN. IN ADDITION...A SWATH OF 2 TO 3 INCHES OF RAINFALL OCCURRED
FROM SAINT CHARLES TO SAINT BERNARD PARISHES AND OVER PORTIONS OF
SAINT TAMMANY PARISH. A LINE OF THUNDERSTORMS WITH VERY HEAVY
RAINFALL IS EXPECTED ALONG THE PRE-FRONTAL TROUGH TONIGHT.
ADDITIONAL RAINFALL OF 3 TO 4 WILL CAUSE EXCESSIVE RUN-OFF WITH THE
POTENTIAL FOR FLASH FLOODING OVER RAIN SOAKED AREAS. ISOLATED STORM
TOTALS THROUGH SATURDAY MORNING COULD REACH 6 TO 8 INCHES.

MANY RIVERS ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI ARE
ABOVE FLOOD STAGE OR ARE EXPECTED TO RISE ABOVE FLOOD STAGE. PLEASE
REFER TO RIVER FLOOD WARNINGS FOR EACH RIVER BASIN FOR ADDITIONAL
INFORMATION.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE
TIDAL LAKES AND COASTAL WATERS IN ADVANCE OF THE FRONT TONIGHT AND
CONTINUE BEHIND THE FRONTAL BOUNDARY SATURDAY. WINDS AND SEAS ARE
EXPECTED TO DIMINISH ON SUNDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE BEHIND THE
FRONTAL BOUNDARY SATURDAY. WINDS AND SEAS ARE EXPECTED TO DIMINISH
ON SUNDAY. OTHERWISE...NO SEVERE WEATHER IS EXPECTED SATURDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS AND HAM RADIO OPERATORS...IN
SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED FOR THIS
AFTERNOON AND TONIGHT. LOCAL COUNTY AND PARISH EMERGENCY MANAGEMENT
SHOULD BE PREPARED AND STAFFED FOR SEVERE WEATHER POTENTIAL LATE
THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:35 PM CSTFlash Flood WarningLIXEast Feliciana, Pointe Coupee, West Feliciana4 hr
Feb 21, 11:22 PM CSTSpecial Marine WarningLIX53 min
Feb 21, 11:22 PM CSTSpecial Marine WarningLIX53 min
Feb 21, 11:53 PM CSTTornado WarningLIXWashington22 min
Feb 22, 12:28 AM CSTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.